Louisiana, 2009Hail and Damaging Wind in Louisiana, February 14, 2009
February 14, 2009 · NWS LCH · 2 events in 2 counties and zones
A strong bow echo thunderstorm moved rapidly eastward from Allen Parish and evolved into an intense supercell across Evangeline and St. Landry parishes during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong bow echo thunderstorm moved rapidly eastward from Allen Parish and evolved into an intense supercell across Evangeline and St. Landry parishes during the early morning hours. Widespread damaging winds occurred and one report of large hail was received across this rural area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 13, 11:37 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 13, 11:37 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 PM CST FRI FEB 13 2009
.AVIATION...
CIGS AND VISBYS HAVE DROPPED TO MOSTLY LIFR ACROSS THE AREA THIS
EVENING. KLCH RADAR SHOWS A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE TYLER/HARDIN COUNTY LINE EAST TO SOUTHERN
PORTIONS OF RAPIDES PARISH IN THE VICINITY OF A FRONTAL BOUNDARY.
THIS ACTIVITY WILL SINK SLOWLY SOUTHWARD OVERNIGHT...REACHING THE
SOUTHERN TAF SITES BETWEEN 09Z AND 15Z. THE FRONT IS EXPECTED TO
STALL NEAR OR JUST OFF THE COAST SATURDAY WITH SLIGHT IMPROVEMENTS
IN CIGS/VISBYS DURING THE DAY. 24
&&
.PREV DISCUSSION... /ISSUED 1007 PM CST FRI FEB 13 2009/
DISCUSSION...REGIONAL 88DS CONTINUE TO SHOW SCATTERED TO EVEN
NUMEROUS SHOWERS AND A FEW STORMS ALONG AND AHEAD OF A NEARLY
STATIONARY WARM FRONTAL BOUNDARY ACROSS THE NRN 1/2 OF THE
FORECAST AREA (ROUGHLY NORTH OF HOUSTON TO NEAR MARKSVILLE TO
MCCOMB MISSISSIPPI). THIS FRONT IS PROGGED TO CONTINUE MOVING
SLOWLY NWD TONIGHT WHICH SHOULD EVENTUALLY PUSH THE CONVECTION
ALONG IT OUT OF THE AREA. HOWEVER WITH THE MOVEMENT SO SLOW FELT
IT PRUDENT TO EXTEND THE HIGHER POPS ACROSS THE NRN ZONES INTO THE
OVERNIGHT HOURS. CONTINUED SMALL POPS FOR THE SRN 1/2 OF THE AREA
BEHIND THE FRONT AS LITTLE STREAMER SHOWERS CONTINUE TO DEVELOP
OVER THE GULF AND MOVE NEWD TOWARD THE COAST.
OTHER PROBLEM OF THE NIGHT APPEARS TO BE SOME DENSE FOG POTENTIAL.
KLCH HAS SEEN VISIBILITY DROP TO 1/2SM IN THE PAST HOUR. NO OTHER
STATION NEARLY THAT LOW ATTM ALTHOUGH CEILINGS HAVE BEEN STEADILY
DROPPING AND EXPECT THAT SOME WILL SEE 1/4SM OR LESS AND CEILINGS
AOB 100 FEET OVERNIGHT. HOWEVER NO REPORTS YET OF DENSE SEA FOG
ALONG THE COAST WHICH WOULD FURTHER AGGRAVATE THE SITUATION...
ALTHOUGH THE DEVELOPMENT OF SUCH STILL APPEARS GOOD. THEREFORE
WILL ALLOW THE ADVISORY FOR THE NEAR SHORE WATERS TO CONTINUE BUT
WILL NOT EXTEND TO ANY LAND AREAS ATTM. CAN LET LATER SHIFT ISSUE
AN ADVISORY IF AREAL EXTENT OF ANY SUCH DEVELOPMENT BECOMES BETTER
DEFINED.
ALL ELSE LOOKS GOOD ATTM. UPDATE OUT SHORTLY.
25
PREV DISCUSSION... /ISSUED 638 PM CST FRI FEB 13 2009/
UPDATE...UPDATED POP/WX GRIDS AS WELL AS ZONES FOR THIS EVENING
BASED ON CURRENT RADAR TRENDS WHICH SHOWS SCATTERED SHOWERS AND A
FEW STORMS PERSISTING OVER THE NRN 1/2 OF THE AREA. WILL LIKELY
UPDATE AGAIN TOWARDS 10 PM TO ADDRESS POPS AND FOG ISSUES.
25
PREV DISCUSSION... /ISSUED 557 PM CST FRI FEB 13 2009/
AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST ACROSS INLAND SOUTHEAST TEXAS INTO CENTRAL LOUISIANA.
THIS ACTIVITY WILL MAINLY AFFECT KAEX OVER THE NEXT 2 TO 3
HOURS. REMAINING TAF SITES WILL SEE GENERALLY VFR/MVFR CONDITIONS THROUGH
EARLY EVENING AS SATELLITE IMAGES INDICATE A BREAK IN THE CLOUDS
ACROSS SOUTHERN PORTIONS OF THE AREA. CLOUDS AND FOG WILL AGAIN
DEVELOP OVERNIGHT WITH CIGS AND VISBYS LOWERING TO IFR/LIFR
AS A FRONT SAGS SLOWLY SOUTH ACROSS THE AREA. WINDS WILL BECOME
NORTHERLY SATURDAY MORNING BEHIND THE FRONT...BUT SHOULD REMAIN
LIGHT. CIGS/VISBYS WILL IMPROVE ONLY SLIGHTLY SATURDAY AS THE
FRONT STALLS NEAR THE COAST. 24
PREV DISCUSSION... /ISSUED 357 PM CST FRI FEB 13 2009/
DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE NOTED ON RADAR THIS
AFTERNOON MAINLY NORTHEAST OF A LINE FROM BEAUMONT TEXAS TO
MARKSVILLE LOUISIANA. RAIN CHANCES WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST THIS EVENING AHEAD OF A COLD FRONT ASSOCIATED WITH A
SURFACE LOW CURRENTLY SITUATED OVER OKLAHOMA. THIS COLD FRONT WILL
MOVE THROUGH THE FORECAST AREA AREA SATURDAY MORNING. AHEAD OF THE
FRONT PATCHY FOG WILL LIKELY DEVELOP AREAWIDE WITH DEW POINTS IN
THE UPPER 50S AND LIGHT WINDS.
THE MAIN FORECAST CONCERN ON SATURDAY IS THE PROGRESSION OF THE FRONT.
IT MOVE THROUGH TO THE COAST OR JUST OFFSHORE BEFORE BACKING UP
AND BECOMING QUASI-STATIONARY SATURDAY AFTERNOON. THIS ALONG WITH
A SHORTWAVE MOVING OVERHEAD WILL COMBINE TO ENHANCE SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON.
HIGH PRESSURE BUILDING INTO THE AREA BY SUNDAY WILL USHER THROUGH
ANOTHER COLD FRONT ON SUNDAY MORNING BRINGING AND END TO THE WET
WEATHER BY SUNDAY AFTERNOON WITH COOLER TEMPERATURES BEHIND THE
FRONT. THE DRY WEATHER WILL ONLY LAST A COUPLE OF DAYS HOWEVER AS
WINDS QUICKLY SWITCH TO THE SOUTH AND ANOTHER SYSTEM AFFECTS THE
AREA TUESDAY INTO WEDNESDAY.
MARINE...
SCATTERED SHOWERS WILL CONTINUE TO FORM OVER THE COASTAL WATERS
THROUGH TONIGHT. SEA FOG THAT FORMED EARLIER HAS LIFTED...HOWEVER
IT IS LIKELY AGAIN OVERNIGHT TONIGHT AS WINDS DECREASE THROUGH THE
EVENING. PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH EARLY SUNDAY BEFORE A COLD FRONT PUSHES ACROSS
THE COASTAL WATERS...BRINGING GUSTY OFFSHORE WINDS AND RISING SEAS
THROUGH MONDAY. ONSHORE WINDS WILL RETURN BY TUESDAY AS ANOTHER
STORM SYSTEM IMPACTS THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 60 70 53 66 46 / 30 40 40 20 10
KBPT 60 70 53 68 46 / 30 40 30 20 10
KAEX 57 67 50 64 39 / 50 50 40 20 10
KLFT 62 72 53 64 45 / 30 40 50 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 AM CST SATURDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY.
&&Hazardous weather outlook, Feb 13, 4:20 AM CST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CST FRI FEB 13 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-141030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CST FRI FEB 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO TONIGHT. WEAK INSTABILITY AND MODERATE WIND SHEAR LEVELS MAY
ALLOW FOR A FEW STRONG STORMS TO DEVELOP THIS AFTERNOON INTO
TONIGHT. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN THREATS WITH
ANY STRONG STORMS.
IN ADDITION...WARM MOIST AIR MOVING OVER THE COOL NEARSHORE GULF
WATERS WILL LIKELY RESULT IN SOME SEA FOG DEVELOPMENT FROM FRIDAY
AFTERNOON INTO SUNDAY MORNING. THIS SEA FOG COULD BE LOCALLY DENSE
AT TIMES.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN ON SATURDAY INTO SATURDAY NIGHT. ONCE AGAIN...WEAK
INSTABILITY AND MODERATE WIND SHEAR LEVELS MAY ALLOW FOR A FEW
STRONG STORMS TO DEVELOP WITH LARGE HAIL AND GUSTY WINDS BEING THE
MAIN THREATS WITH ANY STRONG STORMS.
A COLD FRONT WILL BRING DRIER AND COOLER WEATHER TO THE AREA
SUNDAY NIGHT INTO MONDAY...BEFORE ANOTHER STORM SYSTEM IMPACTS THE
AREA TUESDAY INTO WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SHAMBURGER
In the hours before
Special weather statement, Feb 14, 12:13 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1213 AM CST SAT FEB 14 2009
LAZ029-140645-
AVOYELLES LA-
1213 AM CST SAT FEB 14 2009
...SIGNIFICANT WEATHER ALERT FOR AVOYELLES PARISH UNTIL 1245 AM
CST...
AT 1210 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER BORDELONVILLE...MOVING EAST AT 40
MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
#EASTERN AVOYELLES PARISH.
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LANDRENEAU
Special weather statement, Feb 14, 1:33 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 AM CST SAT FEB 14 2009
LAZ031-032-140830-
EVANGELINE LA-ALLEN LA-
133 AM CST SAT FEB 14 2009
...SIGNIFICANT WEATHER ALERT FOR EVANGELINE AND ALLEN PARISHES UNTIL
230 AM CST...
AT 130 AM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 8
MILES WEST OF TURKEY CREEK TO 6 MILES SOUTHEAST OF OAKDALE TO 2
MILES EAST OF OBERLIN...MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
TURKEY CREEK BY 145 AM CST
PINE PRAIRIE BY 150 AM CST
REDDELL BY 155 AM CST
MAMOU BY 200 AM CST
ST. LANDRY BY 205 AM CST
VILLE PLATTE BY 210 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
LANDRENEAU
Thunderstorm Wind, Evangeline
- When
- February 14, 1:50 AM CST to 2:00 AM CST
- Where
- Evangeline County, 1.02 mi SSW of Pine Prairie to 2.38 mi ENE of Tate Cove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.767, -92.428
An intense supercell thunderstorm produced a large downburst that began about 1 mile south of Pine Prairie and ended about 7 miles northeast of Ville Platte. This area of wind damage was around 15 miles long and up to 3 miles wide, affecting the Millers Lake area and the southern portions of Chicot State Park. Within this zone, scattered trees were blown down from northwest to southeast with several roads blocked by fallen trees. Power lines were also blown down with a few outbuildings receiving damage to their roofs and siding. Several above-ground pools and trampolines were flipped over and fences were damaged. The worst damaged was concentrated around the intersection of US Highway 167 and Old Park Road. Over 1000 calls of power outages were received by the local electric company. Winds were estimated around 70 mph.
Hail, St. Landry
- When
- February 14, 2:15 AM CST
- Where
- St. Landry County, Whiteville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.780, -92.150
The public estimated penny size hail fell in Whiteville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Louisiana, February 14, 2009$5,000 · 1.75 in hail · 5 events
- Heavy Snow in California, February 14 to 15, 20093 events
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Winter Weather in Texas, February 14, 20091 event
- Winter Weather in Oklahoma, February 14, 20091 event
- Heavy Snow in Michigan, February 14, 20091 event
- Hail in Texas, February 14, 20090.75 in hail · 1 event
- Hail in Louisiana, February 14, 20090.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 156631, 156632.